Print | «« Return to web page.

WARNINGS

 

PEOPLE AT RISK OF SEVERE ILLNESS THIS WINTER

Some people eg pregnant women, will be at increased risk of severe illness from Swine Flu (H1N1 09) this winter More info »

 

Read NEWS »

Adverse Events

An adverse event following immunisation (AEFI) is an unwanted or unexpected event occurring after the administration of a vaccine(s). Such an event may be caused by the vaccine(s) or may occur by chance after vaccination (i.e. it would have occurred regardless of vaccination).

The commonest adverse event from vaccination includes redness, slight swelling and mild discomfort or pain over the injection site, and mild fever. These events usually resolve within a day or two.

The key to preventing adverse events is to properly screen each person prior to each vaccination to ensure that person does not have a condition which either increases the risk of an adverse event or is a contraindication to vaccination. The correct injection technique is also important.
Some AEFI are common to a type of vaccine e.g. MMR vaccination may produce a faint red rash (not infectious) 7-10 days after vaccination. Diarrhoea can occur up to 7 days following rotavirus vaccination.

Fainting is relative common after vaccination of adults and adolescents, but infants and children rarely faint.

The most serious AEFI is anaphylaxis, a sudden and severe allergic reaction. Allergic reactions can occur from many things; medicines, foods, insect stings. Fortunately anaphylaxis to vaccines is rare, and can be treated with the administration of adrenaline. All immunisation providers are required to have adrenaline at the venue in which they are vaccinating, as a precaution.

All the common adverse events following immunisation are usually mild and transient and treatment is not usually required. If the adverse event following immunisation is severe or persistent, or if you are worried about yourself or your child’s condition, see your doctor or immunisation clinic nurse as soon as possible or go to a hospital. 

The Adverse Drug Reactions Advisory Committee (ADRAC) and other organisations follow up reports of adverse events. ADRAC was formed in 1970, to advise the TGA on the safety of medicines. ADRAC is composed of independent medical experts who have expertise in areas of importance to the evaluation of medicine safety.

Adverse events can be reported to your GP, your immunisation provider or your local public health unit. These reports will be forwarded to ADRAC and investigated to ensure that the adverse event was linked to immunisation.

 

 

Page last updated: 23 Sep 2009